Antibiotic Use in Children Alters Gut Balance and is Linked to IBD Development

Redd Remedies 728×90


Childhood inflammatory bowel disease (IBD) has doubled over the last ten years. That statistic alone clues us in to the fact that environmental factor(s), at least in part, lead to the development of IBD. Genetic defects only account for one-half of IBD cases, so the search for environmental causes of the disease is on.

A recent study published in the journal Pediatrics investigates an important underlying cause of IBD: dysbiosis, or an imbalance in the gut bacteria.1 From the report, “A leading hypothesis of IBD pathogenesis is that gut bacterial community alterations, with either increases in pathogenic bacteria or decreases in protective bacteria, trigger inflammation.”

The study investigated the link between antibiotic use in children and the subsequent development of inflammatory bowel diseases (of which Crohn’s disease and ulcerative colitis are the most common). The study builds on previous studies that have linked intestinal infections with the development of IBD, and that have found reduced diversity of intestinal bacteria in people with IBD.

Previous research has also linked antibiotic use and IBD onset, but the current Pediatrics study sought to improve on these studies to strengthen the case for a link between antibiotic use and the development of IBD. The population-based study enrolled over one million children, 748 of whom developed IBD over the course of the study, which spanned 6 years. The study did find a link between the development of IBD and the use of anti-anaerobic antibiotics (those antibiotics that target anaerobic bacteria, or bacteria that do not live or grow in the presence of oxygen).

From the report, “Our results suggest that for every 14,300 anti-anaerobic prescriptions given to children annually, one child will develop IBD. An estimated 49 million outpatient pediatric antibiotic prescriptions, approximately one-half for penicillins, occur in the United States annually; our data suggest those prescriptions would be associated with 1700 additional IBD cases yearly.”

The researchers found that the earlier the antibiotic use and the longer the duration of use, the stronger the link to IBD development. Those children receiving antibiotics before one year of age had the highest risk of IBD development, with decreasing risks by 5 years, and again at 15 years.

This report was followed by another recent study finding that those children with a diagnosis of ear infection, or otitis media, by age 5 were almost three times more likely to also have inflammatory bowel disease—2.7 times more likely to have Crohn’s disease and 3.0 times more likely to have ulcerative colitis.2 Both of these studies caution against the overuse of antibiotics during childhood, something Brenda and I have stressed many times. From the Pediatrics study conclusion, “Our study suggests that reduction in childhood anti-anaerobic antibiotic use may have the potential to help curb the rising incidence of childhood IBD.”

Another recent study published in the journal Antimicrobial Agents and Chemotherapy further strengthens this message.3 The researchers found that the diversity of gut flora was reduced even eight weeks after intravenous antibiotic treatment in infants. Not only that, but the potentially pathogenic Proteobacteria had become the dominant bacteria, while the beneficial Bifidobacterium and Lactobacillus were diminished.

“This research suggests that the merits of administering broad spectrum antibiotics—those that kill many bacterial species—in infants should be reassessed to examine the potential to use more targeted, narrow-spectrum antibiotics for the shortest period possible,” stated the report, yet again in agreement with the studies I mentioned above.

Antibiotics have their place, but we are rapidly learning that antibiotic use without consideration of the long-term effects on the gut microbiota is not prudent. The needed addition of probiotics to support the replenishment of beneficial gut bacteria in people taking antibiotics—adults and children alike—is now more evident than ever.

Furthermore, probiotics have been used to prevent the major reasons for antibiotic use in the first place in children. From one prominent study published in the journal Pediatrics, “Daily dietary probiotic supplementation for 6 months was a safe effective way to reduce fever, rhinorrhea, [runny nose] and cough incidence and duration and antibiotic prescription incidence, as well as the number of missed school days attributable to illness, for children 3 to 5 years of age.”4

Yet again we see that optimal gut balance is a vital part of digestive and total-body health. Hopefully, more pediatricians and family practice doctors will take these two articles seriously and start using probiotics prophylactically and in combination with antibiotics when they are needed, in order to maintain balanced healthy gut flora and prevent IBD.

 

References

  1. M.P. Kronmna, et al., “Antibiotic exposure and IBD development among children: a population-based cohort study.” Pediatrics. 2012;130:e794–e803.
  2. S.Y. Shaw, et al., “Association between early childhood otitis media and pediatric inflammatory bowel disease: An exploratory population-based analysis.” J Pediatr. 2012 Oct 17. [epub ahead of print]
  3. F. Fouhy, et al., “High-throughput sequencing reveals the incomplete, short-term recovery of infant gut microbiota following parenteral antibiotic treatment with ampicillin and gentamicin.” Antimicrob Agents Chemother. 2012 Nov;56(11):5811-20.
  4. G.J. Leyer, et al., “Probiotic effects on cold and influenza-like symptom incidence and duration in children.” Pediatrics. 2009 Aug;124(2):e172-9.

1 Comment

  • Chris Jacques

    Ive pretty much thought this is what caused my UC. I can remember clearly after taking a new (at the time) broad spectrum antibiotic for an ear infection, very soon after noticed the tiniest amount of blood after using the bathroom. Within 2 years I was bleeding profusely wi mucous and began to lose weight. I was soon after diagnosed with UC.

    It all started after that ear ache and the antibiotics.

Comments are closed.